Texas, 2014Damaging Wind in Texas, August 20, 2014
August 20, 2014 · NWS MAF · 1 event in 1 county or zone
A plume of moisture was present across far West Texas and New Mexico. Good instability was across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of moisture was present across far West Texas and New Mexico. Good instability was across the area. These conditions resulted in severe wind gusts in the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 3:12 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 20, 3:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT Wed Aug 20 2014
.UPDATE...
Thunderstorms have developed in slightly higher 850MB theta-e air
and also in closer proximity to the current position of the
surface trough as indicated in the latest observations. Thus, we
have shifted the best chances for thunderstorms into the eastern
portions of Brewster County, Pecos County, and the western half of
Terrell County. Training thunderstorms are evident on radar across
these areas. This certainly supports the potential for localized
flooding late this afternoon and into the evening hours.
&&
.PREV DISCUSSION... /ISSUED 225 PM CDT Wed Aug 20 2014/
DISCUSSION...
Currently, there is an upper low over the southern coast of
California with an upper ridge over the Gulf coast states. This is
resulting in southwest flow over far West Texas and southeast New
Mexico which is bringing in mid-level subtropical moisture. The
increase in moisture along with an increase in omega values along
and south of the Davis Mountains is contributing to showers and
thunderstorms across mainly the western half of the CWA this
afternoon. Isolated thunderstorms will also be possible today
across parts of the Permian Basin with CAPE values around or above
1,000 J/kg. Bulk shear values will be low across the whole area so
not expecting widespread severe development. Upper level winds are
weak so storms will not likely have much movement which may result
in locally heavy rain and flash flooding. Will not issue a Flash
Flood Watch at this time due to QPF amounts not being high enough to
warrant one but will continue to mention flooding threat in HWO.
The PWAT value on the 12z MAF sounding was 1.39 which would support
heavy rain. High temperatures today will be near normal and similar
to yesterday.
After today, the upper low over California will move eastward as an
upper trough moves over the Pacific Northwest. The upper ridge over
the southern states will begin to build which will keep the area on
the western edge of the ridge. This will allow for moisture to keep
streaming into western portions of the CWA and for shortwaves to
move over the region. This will result in a chance for convection
across the higher terrain and western portions of the CWA through
the forecast period. High temperatures and the eastern extent of
the precipitation will depend on the strength and placement of the
upper ridge. During the early to middle part of next week, an upper
trough will move over the Northern Plains which which will cause the
upper ridge to shift eastward and weaken over the CWA. Temperatures
will not change too much through the forecast period and should
remain near normal despite the presence of a surface trough across
eastern New Mexico and West Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 72 95 72 93 / 30 10 10 20
BIG SPRING TX 74 95 73 94 / 10 10 10 10
CARLSBAD NM 70 94 71 92 / 30 20 20 30
DRYDEN TX 75 97 73 95 / 50 10 10 10
FORT STOCKTON TX 73 95 72 94 / 50 20 10 20
GUADALUPE PASS TX 65 87 64 84 / 30 30 30 40
HOBBS NM 68 93 68 90 / 30 20 20 20
MARFA TX 62 87 63 85 / 30 40 40 40
MIDLAND INTL AIRPORT TX 73 94 73 93 / 30 10 10 10
ODESSA TX 73 94 74 93 / 30 10 10 10
WINK TX 76 97 75 97 / 30 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
13/03
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 20, 3:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT WED AUG 20 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 PM CDT WED AUG 20 2014 /302 PM MDT WED AUG 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND MOST OF WEST TEXAS THROUGH TONIGHT. THE BEST CHANCE FOR STORMS
WILL BE OVER THE BIG BEND REGION...EASTERN PORTIONS OF BREWSTER
COUNTY...PECOS COUNTY...THE WESTERN HALF OF TERRELL COUNTY. LOCALLY
HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING OF LOW LYING
AREAS. MINOR STREET FLOODING IN MORE URBAN AREAS WILL ALSO BE A
MAIN CONCERN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 20, 2:45 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED AUG 20 2014
TXZ081-082-202115-
TERRELL-BIG BEND AREA-
345 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 415 PM
CDT...
STRONG THUNDERSTORMS WERE LOCATED OVER EAST CENTRAL BREWSTER COUNTY
AT 344 PM CDT...MOVING NORTH AT 10 MPH. THESE THUNDERSTORMS ARE
CAPABLE OF WIND GUSTS NEAR 50 MPH...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2989 10310 3006 10244 2977 10242 2978 10250
2974 10254 2976 10257 2973 10264 2973 10267
2970 10269 2967 10269 2963 10273 2960 10274
2957 10284
TIME...MOT...LOC 2044Z 176DEG 10KT 2980 10283
HUFFMANSpecial weather statement, Aug 20, 3:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT WED AUG 20 2014
TXZ068-075-202145-
CRANE-PECOS-
411 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CRANE AND NORTH CENTRAL PECOS COUNTIES UNTIL 445 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF IMPERIAL AT
410 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF WIND
GUSTS OVER 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN AS IT MOVES
NORTH TOWARDS IMPERIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3141 10277 3140 10243 3110 10251 3112 10273
TIME...MOT...LOC 2110Z 181DEG 10KT 3121 10263
HUFFMAN
Special weather statement, Aug 20, 4:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT WED AUG 20 2014
TXZ068-075-202230-
CRANE-PECOS-
501 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN AT 500
PM CDT...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM IS NEAR THE
INTERSECTION OF U.S. HIGHWAY 385/67 AND INTERSTATE 10 AND HEAVY RAINFALL
FROM THIS THUNDERSTORM WILL REDUCE VISIBILITIES TO NEAR ZERO. WIND GUSTS
NEAR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3121 10260 3102 10226 3079 10255 3089 10272
TIME...MOT...LOC 2200Z 215DEG 12KT 3096 10256
HUFFMAN
Special weather statement, Aug 20, 4:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT WED AUG 20 2014
TXZ068-069-075-202300-
CRANE-PECOS-UPTON-
530 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES UNTIL 600 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF GIRVIN AT 530 PM
CDT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM IS CAPABLE OF
VERY HEAVY RAINFALL ALONG U.S. HIGHWAY 385/67...POTENTIALLY LEADING
TO MINOR FLOODING. SMALL HAIL AND WIND GUSTS NEAR 40 MPH ARE ALSO
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3121 10204 3108 10220 3108 10235 3104 10229
3104 10225 3090 10242 3102 10265 3145 10246
TIME...MOT...LOC 2230Z 216DEG 17KT 3108 10243
HUFFMANThunderstorm Wind, Ector
- When
- August 20, 5:00 PM CST to 5:01 PM CST
- Where
- Ector County, Odessa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.850, -102.370
A thunderstorm moved across Ector County and produced wind damage in Odessa. The wind uprooted a mulberry tree and destroyed a storage shed. A car parked in the driveway beside the fallen tree was lifted up and a remnant piece of the storage shed was wedged under the car when it landed back down. Do not know if the fallen tree did any damage. The cost of damage is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537708.